Puretone Hearing Aid Center - Longview, TX and Shreveport, LA

Woman with ringing in her ears after taking this common medication.

You wake up in the morning, and your ears are ringing. This is weird because they weren’t doing that last night. So you begin thinking about likely causes: you haven’t been working in the shop (no power tools have been around your ears), you haven’t been playing your music at an excessive volume (it’s all been very moderate lately). But you did have a headache yesterday, and you did take some aspirin before bed.

Could the aspirin be the cause?

And that possibility gets your brain working because perhaps it is the aspirin. And you remember, somewhere in the deeper crevasses of your memory, hearing that some medicines were connected with reports of tinnitus. Is one of those medications aspirin? And if so, should you stop taking it?

Tinnitus And Medication – What’s The Link?

The long standing rumor has associated tinnitus symptoms with countless medications. But what is the reality behind these rumors?

The common belief is that tinnitus is widely viewed as a side effect of a diverse swath of medications. The fact is that there are a few types of medications that can cause tinnitus or tinnitus-like symptoms. So why does tinnitus have a reputation for being this super-common side effect? Well, there are a couple of hypotheses:

  • Your blood pressure can be changed by many medicines which in turn can cause tinnitus symptoms.
  • The condition of tinnitus is relatively common. Persistent tinnitus is an issue for as many as 20 million people. When that many people suffer from symptoms, it’s inevitable that there will be some coincidental timing that appears. Unrelated tinnitus symptoms can begin right around the same time as medication is used. Because the timing is, coincidentally, so close, people make some inaccurate (but understandable) assumptions about cause-and-effect.
  • Beginning a new medication can be stressful. Or, in some cases, it’s the root cause, the thing that you’re taking the medication to deal with, that is stressful. And stress is commonly linked to tinnitus. So in this case, the tinnitus symptoms aren’t being caused by the medication. It’s the stress of the entire ordeal, though the confusion between the two is somewhat understandable.

What Medicines Are Linked to Tinnitus

There are a few medications that do have a well-established (that is, scientifically established) cause-and-effect relationship with tinnitus.

The Connection Between Strong Antibiotics And Tinnitus

There are ototoxic (harmful to the ears) properties in certain antibiotics. Known as aminoglycosides, these antibiotics are very strong and are usually saved for specific instances. High doses are typically avoided because they can lead to damage to the ears and trigger tinnitus symptoms.

Blood Pressure Medication

When you deal with high blood pressure (or hypertension, as the more medically inclined might call it), your doctor might prescribe a diuretic. Creating diuretics are known to trigger tinnitus-like symptoms, but usually at considerably higher doses than you may normally encounter.

Ringing in The Ears Can be Trigger by Taking Aspirin

It is feasible that the aspirin you took is causing that ringing. But here’s the thing: It still depends on dosage. Generally speaking, tinnitus starts at extremely high doses of aspirin. Tinnitus symptoms usually won’t be produced by standard headache dosages. Here’s the good news, in most situations, when you quit using the large doses of aspirin, the tinnitus symptoms will dissipate.

Check With Your Doctor

Tinnitus might be able to be caused by several other unusual medications. And the interaction between some mixtures of medicines can also create symptoms. That’s the reason why your best course of action is going to be talking about any medication concerns you may have with your doctor or pharmacist.

You should also get checked if you start noticing tinnitus symptoms. It’s hard to say for sure if it’s the medication or not. Tinnitus is also strongly connected to hearing loss, and some treatments for hearing loss (like hearing aids) can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.